Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jan 28, 2017, 3:49 AM EST for Oswego County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 28, 2017, 3:49 AM EST (08:49 UTC)
- Expired
- Jan 28, 2017, 4:45 AM EST
- In force
- 56 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 39 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192
WWUS81 KBUF 280849
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
349 AM EST SAT JAN 28 2017
NYZ006-008-280945-
Oswego-Lewis-
349 AM EST SAT JAN 28 2017
...HEAVY LAKE EFFECT SNOW WILL CONTINUE TO AFFECT SOUTHWESTERN LEWIS
AND CENTRAL OSWEGO COUNTIES...
At 346 AM EST, A band of heavy lake effect snow producing snow fall
rates of up to 2 inches per hour extended along and south of a
Pulaski to Constableville line, and north of an Oswego to Pulaski
line.
Locations impacted include...
Oswego, Pulaski, Redfield, Selkirk Shores State Park, Mexico Point
State Park, Hastings, Scriba, New Haven, Mexico and Williamstown.
This includes Interstate 81 between exits 33 and 36.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4342 7553 4348 7581 4333 7589 4332 7586
4330 7587 4344 7663 4357 7622 4354 7528
$$
TMAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 28, 3:38 AM EST, 11 minutes earlier.
Area forecast discussion, Jan 28, 3:38 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
338 AM EST Sat Jan 28 2017
.SYNOPSIS...
Colder air will bring more typical midwinter conditions through the
weekend and much of next week, with significant lake snows east of
the lakes continuing this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Lake effect snows will continue east of both lakes on a general
westerly flow early this morning. The best snows will be found
across the southern Tug Hill and central Oswego county east of Lake
Ontario, where a longer fetch across the lake and orographic
enhancement will lead to somewhat better organized activity.
Meanwhile off Lake Erie, lake snows will continue to be focused from
the Chautauqua Ridge eastward across the Boston Hills into Wyoming
county. Outside of these main lake effect areas, activity will be
limited to scattered snow showers and minimal accumulations.
Later today, a robust shortwave will dig southeastward across the
Upper Great Lakes. This will result in the low level steering flow
across our region to steadily back to around 240 degrees,
forcing the lake effect snows northward into the Buffalo and
Watertown metro areas during the late morning and afternoon
hours.
Off Lake Erie, the lake activity may take a little while to organize
as some drier air pushing into the area ahead of the incoming
shortwave will aided in lowering lake induce equilibrium level.
Expect better organization to the lake band to occur after 2 pm or
so as the shortwave approaches. Cooling aloft ahead of the wave
will encourage a rising of equilibrium levels through the
dendritic layer, along with enhanced synoptic moisture and lift.
There continues to be about 6 hour period or so when the lake
band will have the greatest impact on the Buffalo metro area,
lasting into the early evening. The bulk of the snow
accumulation will occur during this time, with mainly 4 to 7
inches, however if snow develops sooner or lingers longer than
expected, higher amounts are certainly possible, and will have
to monitor this closely.
Off Lake Ontario, profiles continue to look favorable for lake snows
to continue through today, while moving northward into the Watertown
metro area during the afternoon. Similar to Lake Erie, snowfall
rates should increase by late afternoon and evening ahead of the
approaching shortwave per the enhanced moisture and lift and better
instability.
Elsewhere today, the northern edge of the Lake Erie activity should
make it as far north as extreme far southern Niagara and Orleans
counties, which will result in lesser accumulations of 1 to 3 inches
in these areas. Otherwise the day should be uneventful with just
some scattered lighter snow showers and some spotty light accums
possible across the remainder of the region, with daytime highs
ranging in the lower to mid 30s for the most part.
The steering flow is forecast to veer back to westerly later tonight
as the mid level trough shifts across the forecast area. This will
focus the accumulating lake snows back to the south into the typical
lake snow belts by Sunday morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
On Sunday, westerly winds will direct the lake effect snow to the
hills of the Southern Tier and the Tug Hill Plateau, but the winds
will shift by the end of the day, moving the lake snow bands to the
south. This wind shift will be brought upon by the passage of a mid
level area of low pressure within a larger trough over the eastern
Great Lakes and southern Ontario and Quebec. The more northwesterly
winds by Sunday night will move the snow areas to extreme
southwestern Chautauqua County off Lake Erie and to Wayne and
Northern Cayuga counties off Lake Ontario.
The passage of the low pressure and cold front will drop the 850mb
temps from -11C on Sunday morning to -17C by late Sunday night.
Although there will be colder boundary layer air across the lakes
late Sunday night, the arriving airmass appears to be too dry and
have too low an equilibrium level to support strong lake effect
snow. There will be snow. but it will likely be lighter in intensity
than some of the recent snows.
On Monday, surface ridging building across the region will lower
lake inversion heights and further weaken lake snows despite 850mb
temps falling to around -18C. Steering flow looks to back through
the day ahead of an approaching clipper system which will lift
lingering weak lake snows and dissipate them through the day. There
will be a break in the lake snow as the ridge moves across the area
Monday and Monday evening, There will be chance PoPs over the Lake
Erie basin and Western NY late Monday night ahead of the clipper.
Surface temperatures through the period will run close to late
January normals. Highs in the mid 20s to around 30 on Sunday and
about 5 degrees cooler on Monday. Lows will slip to low to mid teens
Sunday night and Monday night with single digits expected in the
North County away from the lakes.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Western and North-Central New York will return to mid-winter form as
we move from January into February, thanks to a persistent upper low
that will remain in place across Northern Quebec throughout the
coming week. This will aid in keeping a general west-northwest flow
of arctic air directed towards eastern Canada and the Great Lakes,
though at this point it appears that the low should generally be
displaced far enough to the north to prevent a full-scale arctic
outbreak from impacting the Lower Great Lakes at this time. Instead,
we should see temperatures starting out the period just slightly
above normal, in the low to mid 30s, on Tuesday, as milder air
advects across the region ahead of an approaching surface low
progged to cross just to our north Tuesday into Tuesday night.
The aforementioned low will likely bring a widespread synoptic
snowfall to the area Tuesday into Tuesday evening, with upslope and
eventual lake-effect snow taking over Tuesday night, as colder air
advects across the region in the wake of the low. Thereafter, given
persistent cyclonic west-northwesterly flow aloft and 850mb temps
that will remain relatively stable in the -12C to -16C range through
at least Thursday, with good agreement amongst the models,
confidence is fairly high that we will see lake effect snows linger
east-southeast of the lakes at least through Thursday. Commensurate
with the falling temperatures aloft, surface temperatures during
this period will fall back below average, with highs in the 20s and
lows in the teens to single digits, coldest in the Southern Tier and
North Country.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Through the TAF period, well organized bands of lake effect snow
will persist downwind of both Lakes Erie and Ontario overnight. The
general westerly flow will focus the lake snows east of both lakes
overnight, before backing winds force the lake snows northward to
the KBUF/KART terminals later Saturday morning and Saturday
afternoon. Expect LIFR to IFR conditions within the lake snows, with
predominantly VFR/MVFR conditions and much more scattered snow
showers elsewhere.
Outlook...
Saturday night through Monday...IFR/LIFR in lake effect snows downwind
of the lakes...with VFR/MVFR prevailing elsewhere.
Tuesday and Wednesday...VFR/MVFR with a chance of snow showers.
&&
.MARINE...
A cold westerly flow will generate advisory-worthy winds and waves
across the Lower Lakes Region this weekend. As such...marine
headlines remain in effect as outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 7 PM EST Sunday for NYZ006>008-
012-019>021-085.
Lake Effect Snow Advisory from 7 AM this morning to 4 AM EST
Sunday for NYZ010-011.
MARINE...Small Craft Advisory until 7 PM EST Sunday for LEZ040-041.
Small Craft Advisory from 11 AM this morning to midnight
EST tonight for LEZ020.
Small Craft Advisory until 7 PM EST Sunday for
LOZ042>045.
&&
SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...WCH
LONG TERM...WOOD
AVIATION...TMA
MARINE...TMAHazardous weather outlook, Jan 27, 11:42 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1142 PM EST FRI JAN 27 2017 NYZ012-019>021-085-290445- WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 1142 PM EST FRI JAN 27 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-290445- OSWEGO-JEFFERSON-LEWIS- 1142 PM EST FRI JAN 27 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-011-290445- NORTHERN ERIE-GENESEE- 1142 PM EST FRI JAN 27 2017 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 4 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>005-013-014-290445- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO- 1142 PM EST FRI JAN 27 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-290445- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 1142 PM EST FRI JAN 27 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Jan 27, 10:38 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1038 PM EST FRI JAN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM SNOW PERRYSBURG 42.46N 79.00W
01/27/2017 M6.3 INCH CATTARAUGUS NY COOP OBSERVER
&&
EVENT NUMBER BUF1700284
WCHLocal storm report, Jan 27, 11:06 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1106 PM EST FRI JAN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM SNOW SARDINIA 42.53N 78.50W
01/27/2017 M8.2 INCH ERIE NY TRAINED SPOTTER
STORM TOTAL
&&
EVENT NUMBER BUF1700285
CHURCHSpecial weather statement, Jan 27, 11:40 PM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1140 PM EST FRI JAN 27 2017
NYZ012-019>021-085-280545-
Chautauqua-Cattaraugus-Allegany-Southern Erie-Wyoming-
1140 PM EST FRI JAN 27 2017
...HEAVY LAKE EFFECT SNOW WILL CONTINUE TO AFFECT WYOMING...NORTHERN
CATTARAUGUS...SOUTHERN ERIE...NORTHEASTERN CHAUTAUQUA AND
NORTHWESTERN ALLEGANY COUNTIES...
At 1132 PM EST, bands of heavy lake effect snow producing snow fall
rates of up to 2 inches per hour extended along and south of Hamburg
to Warsaw line, and north of a Brocton to Houghton line.
These lake snows are expected to remain nearly stationary across
this same area through at least 2 am.
Locations impacted include...
Dunkirk, Fredonia, Hamburg, Letchworth State Park, Evans, Boston,
Eden, Springville, Perry and Warsaw.
This includes the following highways...
Interstate 90 between exits 59 and 57.
Interstate 86 near exit 31.
If traveling south on the I-90 and the 219 overnight be prepared for
rapidly changing weather and road conditions.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4275 7890 4276 7798 4263 7798 4262 7799
4260 7803 4260 7801 4259 7801 4258 7805
4257 7803 4254 7806 4254 7805 4252 7804
4252 7799 4228 7799 4229 7960
TMASpecial weather statement, Jan 28, 3:49 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
349 AM EST SAT JAN 28 2017
NYZ006-008-280945-
Oswego-Lewis-
349 AM EST SAT JAN 28 2017
...HEAVY LAKE EFFECT SNOW WILL CONTINUE TO AFFECT SOUTHWESTERN LEWIS
AND CENTRAL OSWEGO COUNTIES...
At 346 AM EST, A band of heavy lake effect snow producing snow fall
rates of up to 2 inches per hour extended along and south of a
Pulaski to Constableville line, and north of an Oswego to Pulaski
line.
Locations impacted include...
Oswego, Pulaski, Redfield, Selkirk Shores State Park, Mexico Point
State Park, Hastings, Scriba, New Haven, Mexico and Williamstown.
This includes Interstate 81 between exits 33 and 36.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4342 7553 4348 7581 4333 7589 4332 7586
4330 7587 4344 7663 4357 7622 4354 7528
TMAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 11:40 PM EST | Special Weather Statement | BUF | Chautauqua, Wyoming | 65 min |
| Jan 28, 4:23 PM EST | Lake Effect Snow Advisory | BUF | Orleans | 11 hr |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.